Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 14, NWS Grand Forks, ND

May 24, 20086 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at May 24, 2008, 4:09 AM CDT for 6 counties in Minnesota; 17 counties in North Dakota. It took effect at May 24, 2008, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 24, 2008, 4:09 AM CDT (09:09 UTC)
In effect from
May 24, 2008, 10:00 AM CDT
Expired
May 24, 2008, 7:00 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND
All 23 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 240909
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
409 AM CDT SAT MAY 24 2008

...STRONG WINDS TO AFFECT MOST OF THE REGION TODAY...

.SOUTHEAST WINDS AROUND 25 MPH WITH GUSTS TO AROUND 40 MPH ARE
EXPECTED TODAY FROM THE RED RIVER VALLEY WESTWARD. THESE STRONG
WINDS ARE ASSOCIATED WITH AN AREA OF LOW PRESSURE OVER THE
NORTHERN HIGH PLAINS WHICH WILL MOVE INTO THE NORTHERN PLAINS
TONIGHT. 

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-250000-
/O.NEW.KFGF.WI.Y.0014.080524T1500Z-080525T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
409 AM CDT SAT MAY 24 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

SOUTHEAST WINDS WILL INCREASE TO AROUND 25 MPH LATER THIS MORNING
AND CONTINUE INTO THE EVENING. WINDS COULD GUST TO 40 MPH THIS
AFTERN0ON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
2 follow-up statements
000 
WWUS73 KFGF 241544 AAA
NPWFGF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1044 AM CDT SAT MAY 24 2008

...STRONG WINDS TO PERSIST ACROSS MOST OF THE REGION THIS
AFTERNOON AND EARLY EVENING...

.SOUTHEAST WINDS AT 25 TO 30 MPH WITH GUSTS TO AROUND 40 MPH ARE
EXPECTED THIS AFTERNOON FROM THE RED RIVER VALLEY WESTWARD. THESE
STRONG WINDS ARE ASSOCIATED WITH AN AREA OF LOW PRESSURE OVER THE
NORTHERN HIGH PLAINS WHICH WILL MOVE INTO THE NORTHERN PLAINS
TONIGHT.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-250000-
/O.CON.KFGF.WI.Y.0014.000000T0000Z-080525T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
1044 AM CDT SAT MAY 24 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHEAST WINDS WILL INCREASE TO AROUND 25 TO 30 MPH LATE THIS
MORNING AND THEN CONTINUE INTO THE EVENING. WINDS COULD GUST TO
40 MPH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

PB
000 
WWUS73 KFGF 242349
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 PM CDT SAT MAY 24 2008

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-250100-
/O.EXP.KFGF.WI.Y.0014.000000T0000Z-080525T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
649 PM CDT SAT MAY 24 2008

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

WIND SPEEDS ARE BELOW ADVISORY CRITERIA. HOWEVER...WINDY CONDITIONS
WILL CONTINUE THROUGH THE EARLY EVENING AND GRADUALLY DIMINISH
THROUGH THE OVERNIGHT HOURS. 

$$
TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 24, 2:30 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 24, 2:30 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT SAT MAY 24 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS PCPN CHANCES/COVERAGE AND STRENGTH AS
WELL AS TEMPERATURES. MODELS INITIALIZED WELL AND COMING INTO BETTER
AGREEMENT...TRENDING TO SLOWER TIMING NAM SOLUTION. WILL USE BLEND
FOR FORECAST.

SURFACE LOW WHICH HAS BEEN ANCHORED OVER NE CO WILL LIFT NORTHWARD
TODAY BECOMING VERTICALLY STACKED OVER ND/SD/MT BORDER AREA BY LATE
AFTERNOON. AS THIS OCCURS INCREASING SOUTHERLY FLOW WILL LIFT DEEP
MOIST AXIS INTO FA WITH PRECIPITABLE H20 VALUES >1 INCH AND 50+
DEWPOINTS DURING THE AFTERNOON. THIS ALL TAKING SHAPE A LITTLE
SLOWER IN TIME THAN PREVIOUS RUNS SO WILL DELAY ONSET OF PCPN FROM
W-E TODAY. BY LATE AFTERNOON REGION COMES UNDER NOSE OF NEXT UPPER
LEVEL SPEED MAX FOR LARGE SCALE LIFT. CONSIDERING SEVERE POTENTIAL
ALTHOUGH MOST OF FA OUT OF SLIGHT RISK AREA MODELS SHOWING ELEVATED
CONVERGENCE ALONG WITH MODEST INSTABILITY AND 700MB CAPE. ALTHOUGH
BEST PARAMETERS TO OUR SOUTH FEEL STILL COULD SEE A FEW SEVERE
HAILERS LATE AFTERNOON AND EVENING AS BAND OF SUFFICIENT SHEAR
MOVES IN AND WILL CONTINUE SEVERE MENTION IN HWO. EVENTUAL ADVANCING
CLOUDS WILL OFFSET WARM ADVECTION BUT WILL STILL LIKELY SEE
TEMPERATURES ON HIGH END OF NUMERICAL GUIDANCE AND WILL RAISE
TEMPERATURES A FEW DEGREES. WIND WILL ALSO BE AN ISSUE AS MODEL
SOUNDINGS SHOWING 30-40KTS THROUGH MIXED LAYER. AS A RESULT WILL
ISSUE WIND ADVISORY FROM VALLEY WEST FROM MID MORNING TO THIS
EVENING.

MOIST AXIS AND BAND OF STRONGER SHEAR SHIFTS FROM WEST TO EAST
ACROSS FA THIS EVENING REACHING FAR EASTERN FA AROUND 06Z. WITH LOW
LEVEL JET VEERING SW AND WEAKENING FEEL MOST ACTION SHOULD BE
WINDING DOWN LATE THIS EVENING. WILL LOWER POPS ACROSS SW KEEPING
HIGHEST POPS OVER FAR EAST.

SURFACE LOW TRACKS ACROSS NORTHERN FA ON SUNDAY. COLUMN GRADUALLY
COOLS MAINLY ACROSS NW HALF OF FA AND WILL LIKELY SEE SIGNIFICANT
TEMPERATURE CONTRAST FROM NW-SE AS SE FA WILL LIKELY SEE SOME SUN
AND THERMAL RIDGE IN PLACE MOST OF DAY. WILL CONFINE LOW POPS TO
NORTHERN FA IN ZONE OF LOW LEVEL CONVERGENCE AND BETTER MOISTURE.

SHARP COLD FRONT DROPS THROUGH SUNDAY NIGHT LEADING TO VERY COOL
MEMORIAL DAY MONDAY. SURFACE HIGH BUILDS IN KEEPING REGION DRY BUT
COOL INTO FIRST HALF OF NEXT WEEK.

&&

.AVIATION...
STRONG E-SE WINDS TODAY ACROSS WHOLE FA. STRONGEST WINDS...POSSIBLY
GUSTING TO 40 MPH FROM VALLEY WEST. FOR THE MOST PART WILL SEE VFR
CONDITIONS WITH CLOUDS SPREADING FROM W-E DURING DAY. COULD SEE SOME
SPOTTY MVFR CIGS IN STRONGER THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING AS THEY TO SPREAD FROM W-E.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR MNZ001>004-007-029.

&&

VOELKER
Hazardous weather outlook, May 23, 6:54 AM CDT, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
654 AM CDT FRI MAY 23 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
654 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION SATURDAY AND
SATURDAY NIGHT AS AN AREA OF LOW PRESSURE MOVES ACROSS THE
NORTHERN PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE MAIN THREAT
FROM THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT.

VOELKER

Nearby

Wind Advisories in North Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.